Diabetes Drugs Threaten Patients’ Vision

A class of drugs known as thiazolidinediones has long been linked with vision loss. Two drugs used to treat Type 2 diabetes, Actos and Avandia, have been specifically tied to an increased risk of macular edema. The condition is a swelling in part of the retina that can cause blindness in one or both eyes. The potentially harmful medications are even more likely to cause vision loss when they are taken in conjunction with insulin. Unfortunately, combining the diabetes drugs with insulin is a common practice among doctors treating this form of diabetes.

The new study appears in The Archives of Internal Medicine and involved tracking the results of more than 103,000 people being treated for Type 2 diabetes. The study followed these patients for nearly 10 years. The patients who were given Actos or Avandia suffered macular edema between two and three times as often as those who did not receive the drug. Even among those taking the drugs, the incidence of macular edema were relatively small. Roughly 1.3 percent of those on the drugs developed the condition. Still, it was clear than anyone being given those drugs needs to have their vision carefully monitored.

When a doctor prescribes a drug, it is important that the patient receives information concerning potential side effects. Physicians should work in concert with patients to monitor the patient’s condition for signs of this and other potentially devastating problems.

Source: The New York Times, “Diabetes Drugs Carry Vision Risks,” by Anahad O’Connor, 11 June 2012